Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 123, NWS Denver/Boulder, CO

August 1, 2001Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 1, 2001, 4:56 PM MDT for Elbert County, Colorado. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 1, 2001, 4:56 PM MDT (22:56 UTC)
Expired
Aug 1, 2001, 5:45 PM MDT
In force
49 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Elbert County, CO

The radar

The Denver radar (KFTG), 63 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 5:35 PM MDTHail 1.5Agate, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2518 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 012258
SVRDEN

COC039-012345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
456 PM MDT WED AUG 1 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 545 PM MDT

* AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF AGATE...OR ABOUT 23 MILES
  WEST OF LIMON...MOVING NORTHEAST AT 15 TO 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AGATE.

LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE 
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3939 10417 3927 10404 3935 10385 3948 10381
          3956 10393

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:55 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 1, 2:55 PM MDT, 2 hours 1 minute before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
255 PM MDT WED AUG 01 2001

PERSISTENT UPR LVL RDG WL BE DOMINATING NERN AND N-CENTRAL CO WX FOR
THE NEXT SEVERAL DAYS.  FOR THE NEXT DAY OR SO...PLUME OF MID AND
UPR LVL MSTR WL BE CROSSING THE AREA TO MAINTAIN THE CHANCE OF AFTN
AND EVENING SHOWERS.  AT THIS TIME...SHOWER ACTIVITY OVR MTNS HAS BE
MOVG ALONG WHILE WEAK UPSLP FLOW CONTS ACRS THE PLAINS.  ACARS SNDGS
SHOWED SOME MID LVL CAPPING OF THE AMS TIL ABT 20Z...BUT LATEST DATA
SHOWS ABT 600 J/KG CAPE AND LTL CONVECTIVE INHIBITION.  TUTT LOW IS
PRESENTLY QUITE ORGANIZED OVR WRN NM...BUT MODELS INDICATE THAT IT
WL LOSE ITS IDENTITY ON THUR AS IT ROTATES NWD ARND THE UPR RDG.
RH FIELDS CONT HINTING AT A CONTINUATION OF MONSOONAL MSTR ALOFT.
AS LONG AS THIS CONTS...WL HAVE TO CONT MENTIONING AFTN AND EVENING
SHOWERS IN THE FCST.

OVR THE WEEKEND AND INTO NEXT WEEK...THE MRF SHOWS THE CENTER OF THE
UPR LVL RIDGE BLDG NWWD AND SETTING UP OVR SWRN WY.  HGTS ALSO RISE
TO NEAR 600 DM.  THIS SHIFT IN THE UPR AIR PATTERN COULD DECREASE
THE CHANCES OF SHOWERS...BUT DIFFERENCES ARE NOT WORTH M7ENTIONING AT
THIS POINT.  TEMPS ARE GOING TO CONT ABV SEASONAL VALUES...AND
CURRNT FCST HAS THESE FEATURES COVERED.                   KDRBY

.DEN...NONE

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:58 PM MDTSevere Thunderstorm WarningBOUElbert47 min
Aug 1, 5:18 PM MDTTornado WarningBOUElbert27 min
Aug 1, 5:47 PM MDTTornado WarningBOUElbert, Lincoln28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.